Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online
Ask a Urologist   »  

What does "Epithelial Cells 12-15, a PH level of 6.0" indicate?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have a urine sampe result of Epithelial Cells 12-15, a PH level of 6.0, and numerous pus cells. All other indications are normal. Does this mean I have a kidney infection? My doctor prescribed Ciprofloxacin HCI and Diclofenac Sodium/Misoprostol as a painkiller before sending me to the lab for the urine test. He also told me to take CranMax twice a day.
Posted Fri, 31 Jan 2014 in Urinary and Bladder Problems
Answered by Dr. Rakesh Karanwal 31 minutes later
Brief Answer: Numerous pus cells indicate urine infection Detailed Answer: Hi Rosital, Thanks for your query. I have gone through your urine report. Numerous pus cells indicate that you have a Urinary tract (which includes, kidneys, ureters and urine bladder) infection. In kidneys' infection, there is dull pain on both sides of the abdomen, as well as, in the back and, fever. I presume you do not have these symptoms, as there is no mention of the same. Hence, kidneys infection is unlikely. In any case, the treatment remains the same. You may therefore continue Ciprofloxacin for AT LEAST 10 days. Get your urine examination repeated on Day 8 of Ciprofloxacin. ABSENCE of Pus Cells in the repeat urine examination will confirm total eradication of bacteria (and cured urinary infection). You can then safely discontinue Ciprofloxacin after a total course of 10 days. The inner lining (made of epithelial cells) of the urine tract gets inflamed due to urinary infection or any other cause. Epithelial cells gets dislodged and excreted in the urine. Presence of epithelial cells in urine do NOT indicate infection. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What does "Epithelial Cells 12-15, a PH level of 6.0" indicate? 1 hour later
Dear Dr. Karanwal, Thank you very much for this helpful answer. To clarify, I had severe pain in my right lower back for 24 hours (around the area I guess my right kidney would be), but it is much less this morning after taking the prescribed medication. It seems to be more painful at night. I still feel tired, weak and have a headache though. Given this pain, is it right to assume I have a kidney infection? If so, do you recommend I take Cipro for ten days (my doctor had initially recommended only 5) as well as the Diclofenac Sodium/Misoprostol for 10 days as well? Thank you again. Best regards, XXXX
Answered by Dr. Rakesh Karanwal 30 minutes later
Brief Answer: Right kidney infection is a strong possibility Detailed Answer: Hi XXXX, 1. Severe lower right back ache signifies infection predominantly in the right kidney. But there is nothing to worry about as the infection will be totally cured. The duration of antibiotic's course is slightly longer than that for lower urinary tract infection. 2. Hence, I would recommend that you take Cipro for 10 days, with repeat urine examination on day 8 of treatment. Aim is to kill ALL BACTERIA. If even a few bacteria survive, they will proliferate rapidly and cause recurrence of urinary infection. 3. Diclofenac Sodium/Misoprostol should be stopped as soon as your pain is completely relieved. 4. generalized weakness and tiredness, dull headache are due to infection and will go away with cure of infection. Take care & God Bless! Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor